Alert archive / Alabama / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 124, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 24, 2013, 2:10 PM CDT for Russell County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2013, 2:10 PM CDT (19:10 UTC)
- Expired
- Jul 24, 2013, 2:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 71 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 2:20 PM CDT | TSTM WND DMG | 9 Wsw Phenix City, AL | TREES REPORTED DOWN IN SEVERAL LOCATIONS SOUTH OF HWY 80 IN THE DIXIE COMMUNITY ALONG NORTH HARRINGTON RD AND ALONG HWY 169 AT BOSWELL RD. TIME ESTIMATED FROM RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 314 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
803
WUUS54 KBMX 241910
SVRBMX
ALC113-241945-
/O.NEW.KBMX.SV.W.0124.130724T1910Z-130724T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CDT WED JUL 24 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHEAST ALABAMA...
* UNTIL 245 PM CDT
* AT 208 PM CDT...EMERGENCY MANAGEMENT REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SMITHS TO LADONIA
TO 5 MILES SOUTHWEST OF LADONIA TO UCHEE...AND MOVING SOUTHEAST AT
35 MPH.
* LOCATIONS IMPACTED INCLUDE...
PHENIX CITY...RUSSELL COUNTY SPORTS COMPLEX...SEALE...
PARKMANVILLE...PHENIX DRAG STRIP...HATCHECHUBBE...FORT MITCHELL AND
UCHEE CREEK.
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3221 8493 3221 8497 3220 8496 3216 8503
3211 8506 3236 8542 3241 8544 3241 8533
3247 8533 3247 8507 3251 8506 3251 8500
3246 8499 3244 8496 3233 8500 3231 8494
3225 8489
TIME...MOT...LOC 1910Z 309DEG 31KT 3259 8507 3247 8509
3241 8515 3236 8527
$$
17/KLAWS1 follow-up statement
320
WWUS54 KBMX 241927
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT WED JUL 24 2013
ALC113-241945-
/O.CON.KBMX.SV.W.0124.000000T0000Z-130724T1945Z/
RUSSELL AL-
227 PM CDT WED JUL 24 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RUSSELL COUNTY
UNTIL 245 PM CDT...
AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BIBB CITY TO FORT BENNING SOUTH TO 5 MILES SOUTHWEST OF FORT
BENNING SOUTH TO 5 MILES SOUTH OF SEALE...MOVING SOUTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
UCHEE CREEK AND FORT MITCHELL ACTIVITY CENTER.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3222 8492 3221 8497 3220 8496 3216 8503
3211 8506 3231 8534 3235 8522 3248 8506
3251 8506 3251 8500 3245 8499 3244 8496
3233 8500 3231 8494 3225 8489
TIME...MOT...LOC 1927Z 309DEG 31KT 3249 8494 3237 8496
3231 8502 3221 8517
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 12:25 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 24, 12:25 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1225 PM CDT WED JUL 24 2013 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... LOW CLOUDS THAT DEVELOPED AGAIN OVERNIGHT HAVE BEEN MUCH SLOWER TO LIFT TODAY COMPARED TO YESTERDAY. AS A RESULT... MANY LOCATIONS ACROSS CENTRAL ALABAMA ARE RUNNING A FEW DEGREES COOLER THAN THIS HOUR YESTERDAY. AN AREA OF SHOWERS AND THUNDERSTORMS DEVELOPED THIS MORNING OVER CULLMAN COUNTY. THIS BLOB HAS MOVED SOUTH/SOUTHEAST INTO CENTRAL ALABAMA. ADJUSTED POPS AND WEATHER GRIDS TO BETTER REFLECT THIS RAIN AREA THROUGH 2 PM. ALSO TOOK HIGH TEMPS DOWN WHERE RAIN IS OR WILL BE OCCURRING SHORTLY... AS IT WILL BE HARD TO RECOVER THIS AFTERNOON. AFTER THAT... THE FORECAST FOR THE REST OF TODAY IS STILL UNCLEAR. A MCV FEATURE WAS NOTED ACROSS SOUTHEASTERN MISSISSIPPI... MOVING INTO SOUTHERN ALABAMA. ANOTHER POSSIBLE MCV LEFTOVER FROM CONVECTION YESTERDAY WAS LOCATED OVER SOUTHEASTERN ARKANSAS AND IT WAS MOVING INTO WESTERN MISSISSIPPI. A SYNOPTIC COLD FRONT WAS DRAPED ACROSS TENNESSEE... AND EXPECT THIS FRONT TO REMAIN NORTH OF THE AREA TODAY. LOW CLOUDS ARE FINALLY BEGINNING TO BREAK UP ACROSS THE WESTERN PORTIONS OF OUR AREA... AND STILL BELIEVE THAT LIKELY (70 PERCENT) POPS ARE WARRANTED FOR MOST OF OUR CWA THIS AFTERNOON. WE CONTINUE IN NORTHWEST FLOW ALOFT... AND WITH PLENTIFUL LOW LEVEL MOISTURE... HEAVY RAIN WHICH COULD LEAD TO LOCALIZED FLASH FLOODING CONTINUES TO BE THE MAIN WEATHER THREAT. THERE IS STILL AN OUTSIDE SHOT OF A STRONG TO DAMAGING WIND GUST THIS AFTERNOON... ESPECIALLY FOR LOCATIONS FURTHER WEST THAT CAN CLEAR OUT OF THESE LOW CLOUDS. THE OPPORTUNITY FOR A MORE ORGANIZED SEVERE THREAT IN THE FORM OF AN MCS IS LOWER TODAY DUE TO THE LACK OF OBVIOUS UPPER LEVEL SUPPORT... SUCH AS A DISTINCTIVE SHORTWAVE TROUGH. BUT... A COUPLE OF FLASH FLOOD WARNINGS AND/OR SEVERE THUNDERSTORMS WARNINGS MAY BE NEEDED THIS AFTERNOON. 77/GLEASON && .AVIATION... 18Z TAF DISCUSSION. ANTICIPATING ONE MORE AFTERNOON OF ACTIVE WEATHER ACROSS CENTRAL ALABAMA. HAVE INCLUDED VCTS AT ALL TERMINALS THROUGH AT LEAST 25/00Z AS LOW LEVELS REMAIN QUITE MOIST... AND NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. AMENDMENTS WILL BE ISSUED IF IT BECOMES LIKELY THAT TSRA WILL IMPACT A TERMINAL. THUNDERSTORM COVERAGE SHOULD END SHORTLY AFTER SUNSET... AND EXPECT FOG DEVELOPMENT OVERNIGHT AT ALL TAF SITES. LOW CLOUDS WILL BE LESS LIKELY DUE TO DRIER AIR COMING IN FROM THE NORTH. THE EXCEPTION TO THIS WILL BE FOR MGM AND TOI... WHERE SOME MVFR CLOUDS COULD STILL FORM ALONG WITH PATCHY FOG. HAVE HELD OFF ON MENTIONING ANY IFR VIS RESTRICTIONS FOR NOW... BUT FUTURE TAF ISSUANCES MAY HAVE TO INCLUDE THEM. 77/GLEASON && .PREV DISCUSSION... /ISSUED 335 AM CDT WED JUL 24 2013/ SHOWERS AND STORMS ARE ALREADY DEVELOPING ACROSS ALABAMA THIS MORNING IN ASSOCIATION WITH A SERIES OF DISTURBANCES EMBEDDED WITHIN NORTHWEST FLOW ALOFT. HAVE PLACED 70 POPS WEST OF A LINE FROM AUBURN TO GADSDEN CLOSER TO THE EXPECTED TRACK OF UPSTREAM IMPULSES. FEELING CONFIDENT THAT MUCH OF THE AREA WILL SEE MEASURABLE RAINFALL THIS AFTERNOON BUT EXACT TIMING AND SPECIFIC LOCATIONS REMAIN DIFFICULT TO PIN DOWN. ACTIVITY SHOULD COME TO AN END DURING THE EVENING HOURS. DRIER AIR WILL MOVE INTO THE REGION ON THURSDAY AND FRIDAY IN ASSOCIATION WITH A SHORTWAVE UPPER-LEVEL RIDGE. EXPECTING DRY CONDITIONS BOTH DAYS WITH A SLIGHT INCREASE IN AFTERNOON HIGHS. MODEL SPREAD BEGINS TO DEVELOP FOR THE WEEKEND REGARDING TIMING AND INTENSITY OF THE NEXT WEATHER SYSTEM AS A TROUGH APPROACHES THE REGION. RAIN CHANCES SHOULD INCREASE ON SATURDAY AND MAY CONTINUE INTO THE EARLY WEEK. PART OF THE AREA COULD SEE DRIER AIR BY MONDAY OR TUESDAY WHICH WOULD DECREASE RAIN CHANCES BUT MODELS ARE NOW LESS AGGRESSIVE WITH THE IDEA OF A STRONG FRONTAL PASSAGE. AFTERNOON HIGHS SHOULD REMAIN SLIGHTLY BELOW NORMAL AND A FEW DEGREES BELOW GUIDANCE WITH A TROUGH OVER THE REGION AND ABUNDANT GROUND MOISTURE KEEPING TEMPERATURES IN CHECK. 87/GRANTHAM && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 24, 12:30 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1230 PM CDT WED JUL 24 2013 ALZ011>015-017>050-251730- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1230 PM CDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ACROSS CENTRAL ALABAMA THIS AFTERNOON AND EARLY EVENING. SOME AREAS MAY EXPERIENCE HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. ADDITIONALLY...SOME OF THE THUNDERSTORMS COULD BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH. THUNDERSTORMS SHOULD DECREASE IN COVERAGE AND INTENSITY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 24, 12:39 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CDT WED JUL 24 2013
ALZ030-039-241830-
MARENGO AL-SUMTER AL-
1239 PM CDT WED JUL 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER AND NORTHWESTERN
MARENGO COUNTIES UNTIL 130 PM CDT...
AT 1240 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BOYD...OR NEAR YORK...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LIVINGSTON...
YORK...
THE UNIVERSITY OF WEST ALABAMA...
COATOPA...
DUG HILL...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3259 8839 3269 8829 3240 8775 3216 8800
3218 8802 3226 8801 3229 8803 3230 8801
3230 8815 3252 8840
TIME...MOT...LOC 1740Z 312DEG 19KT 3256 8828
75Local storm report, Jul 24, 1:29 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM TSTM WND DMG HORSESHOE BEND 32.98N 85.74W
07/24/2013 TALLAPOOSA AL EMERGENCY MNGR
SEVERAL TREES WERE BLOWN DOWN IN THE HORSESHOE BEND AREA.
OTHER TREES ARE DOWN IN ESTERN TALLAPOOSA COUNTY. SOME OF
THESE TREES ARE ON HOMES.
&&
LINHARESLocal storm report, Jul 24, 1:32 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM TSTM WND DMG HORSESHOE BEND 32.98N 85.74W
07/24/2013 TALLAPOOSA AL EMERGENCY MNGR
SEVERAL TREES WERE BLOWN DOWN IN THE HORSESHOE BEND AREA.
OTHER TREES ARE DOWN IN EASTERN TALLAPOOSA COUNTY. SOME
OF THESE TREES ARE DOWN ON HOMES.
&&
LINHARESLocal storm report, Jul 24, 1:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM TSTM WND DMG 1 SSE TRAMMEL CROSSROAD 32.96N 85.53W
07/24/2013 CHAMBERS AL PUBLIC
A FEW TREES WERE BLOWN DOWN IN WESTERN CHAMBERS COUNTY.
MANY LIMBS WERE ALSO BLOWN DOWN AND CORN WAS FLATTENED.
&&
LINHARESLocal storm report, Jul 24, 1:55 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM TSTM WND DMG 2 NE BEANS MILL 32.72N 85.24W
07/24/2013 LEE AL 911 CALL CENTER
TREES WERE BLOWN DOWN ALONG HIGHWAY 29.
&&
LINHARESLocal storm report, Jul 24, 2:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
201 PM CDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM TSTM WND DMG 2 NE BEANS MILL 32.72N 85.24W
07/24/2013 LEE AL 911 CALL CENTER
TREES WERE BLOWN DOWN ALONG HIGHWAY 29.
&&
LINHARESThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 10:29 AM CDT | Areal Flood Advisory | BMX | Blount | 61 min |
| Jul 24, 12:38 PM CDT | Special Weather Statement | BMX | Tallapoosa | 52 min |
| Jul 24, 12:39 PM CDT | Special Weather Statement | BMX | Sumter | 51 min |
| Jul 24, 12:44 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Clay, Coosa, Randolph, Tallapoosa | 46 min |
| Jul 24, 1:16 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Coosa, Lee, Tallapoosa | 59 min |
| Jul 24, 3:51 PM CDT | Areal Flood Advisory | BMX | Barbour | 3 hr |
| Jul 24, 4:05 PM CDT | Special Weather Statement | BMX | Bibb | 40 min |
| Jul 24, 4:16 PM CDT | Special Weather Statement | BMX | Dallas | 44 min |
| Jul 24, 4:33 PM CDT | Special Weather Statement | BMX | Lowndes | 42 min |
| Jul 24, 5:40 PM CDT | Special Weather Statement | BMX | Coosa | 50 min |
| Jul 24, 6:42 PM CDT | Special Weather Statement | BMX | Pickens, Tuscaloosa | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.